Submit Manuscript  

Article Details


Inflammatory Mechanisms of Adverse Reactions to Drug-Eluting Stents

[ Vol. 11 , Issue. 4 ]

Author(s):

Rocco A. Montone, Vito Sabato, Gregory A. Sgueglia and Giampaolo Niccoli   Pages 392 - 398 ( 7 )

Abstract:


In-stent restenosis and stent thrombosis represent the main adverse reactions to coronary stents and individual susceptibility appears to play an important role in their onset. In particular, inflammatory status, classically assessed by C-reactive protein levels, predicts the risk of in-stent restenosis after bare-metal stent implantation but not after drug-eluting stent (DES) implantation. On the other hand, C-reactive protein seems to predict the risk of stent thrombosis after treatment with DES but not with bare-metal stent. If DES have considerably reduced, as compared to bare-metal stent, the rate of adverse reaction in the first year after implantation, concern is emerging about late events that seem to be related to delayed healing and allergic reactions to polymers, a process in which eosinophils play an important role by enhancing restenosis and thrombosis.

Keywords:

Drug-eluting stent, in-stent restenosis, stent thrombosis, inflammation, allergy, eosinophils.

Affiliation:

Institute of Cardiology, Universita Cattolica del Sacro Cuore, Largo F. Vito 1 - 00168 Rome, Italy.



Read Full-Text article